Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Des Moines, IA

August 17, 2002Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 12:13 AM CDT for Palo Alto County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 12:13 AM CDT (05:13 UTC)
Expired
Aug 17, 2002, 1:00 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:27 AM CDTHail 1.75Emmetsburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS53 KDMX 170513
SVRDSM
IAC147-170600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 100 AM CDT

* AT 1209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CURLEW...OR ABOUT 22 MILES EAST OF
  SPENCER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR RODMAN AROUND 1225 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4311 9481 4293 9478 4298 9441 4317 9446

CORRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 1:10 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT FRI AUG 16 2002

MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST
THEN SECOND ROUND WITH COLD FNT.

ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS
DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC
NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER.  AVN LOOKS BEST ON
POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG.  LINE HAS DVLPD IN
STG THETA E ADVCTN ZN.  HWVR ATTM LN STRUGGLING TO PENTRATE MUCH
DRIER CAPPED AIR IN MUCH OF IA.  LTST RUNS OF AVN/MESOETA SHOW
TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE
AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE.  ALL DYNAMICAL FIELDS
STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL
SYSTEM.  AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER
UNTIL ERY NXT WEEK.  SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY
STG SYSTEM MOVG THROUGH FAST FLOW.  VERY ACTIVE PATTERN EVEN FOR
SECOND HALF OF AUGUST.

GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS
FALLS.  SOME ADJSTMNTS NEEDED FOR LCL EFFECTS.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Aug 16, 8:04 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    POCAHONTAS                IA   WIND DAMAGE
08/16/02   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE FELL ON HOUSE.

0535 PM    5 E PALMER                IA   60-70 MPH TSTM GUST
08/16/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

0545 PM    2 SW HUMBOLDT             IA   WIND DAMAGE
08/16/02   HUMBOLDT                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DAMAGE TO GRAIN BIN AND
                                          SMALL BUILDING TWISTED.

0605 PM    1 N BADGER                IA   WIND DAMAGE
08/16/02   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          24 INCHES IN DIAMETER
                                          TREE LIMB DOWN KNOCKING
                                          POWER OUT.

0605 PM    FT DODGE                  IA   WIND DAMAGE
08/16/02   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SMALL LIGHT POLE DOWN
                                          ALONG WITH 6 - 8 INCH
                                          DIAMETER LIMBS DOWN.

0605 PM    DUNCOMBE                  IA   70-80 MPH TSTM GUST
08/16/02   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.  2 FOOT
                                          DIAMETER LIMB WENT
                                          THROUGH VEHICLE
                                          WINDSHIELD.
Local storm report, Aug 16, 11:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    EMMETSBURG                IA   WIND DAMAGE
08/16/02   PALO ALTO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NON THUNDERSTORM WIND
                                          GUSTS CAUSING NUMEROUS
                                          LARGE TREES TO
                                          FALL...DAMAGING
                                          POWERLINES.
Local storm report, Aug 16, 11:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    3 S WALLINGFORD           IA   NON TSTM WINDS
08/16/02   EMMET                          REPORTED BY KICD RADIO.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN. BARN
                                          DESTROYED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:30 AM CDTSevere Thunderstorm WarningDMXKossuth30 min
Aug 17, 1:44 AM CDTSevere Thunderstorm WarningDMXPalo Alto46 min
Aug 17, 2:24 AM CDTSevere Thunderstorm WarningDMXSac51 min
Aug 17, 3:05 AM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Aug 17, 3:13 AM CDTSevere Thunderstorm WarningDMXWebster47 min
Aug 17, 3:33 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright57 min
Aug 17, 3:38 AM CDTSevere Thunderstorm WarningDMXBoone37 min
Aug 17, 3:45 AM CDTSevere Thunderstorm WarningDMXGreene30 min
Aug 17, 3:49 AM CDTSevere Thunderstorm WarningDMXAdair, Adams56 min
Aug 17, 3:52 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union53 min
Aug 17, 3:58 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin42 min
Aug 17, 4:00 AM CDTSevere Thunderstorm WarningDMXStory45 min
Aug 17, 4:06 AM CDTSevere Thunderstorm WarningDMXMadison39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.